Last week, a man walking in Groton saw two used hypodermic needles on Route 40. When he posted a remark to Facebook, residents chimed in with their own stories.
He called the police to come and get them. They did. The walker did the right thing, the action suggested by local public safety officials.
“This has been going on for years,” said Pepperell Police Lt. Todd Blain. The ambulances and some cruisers have sharps containers and can come and remove the needles.
Used needles can be scary. They might carry HIV, hepatitis C, life-changing diseases transmitted if the needle pokes through the skin.
With the rising use of synthetic opioids, the needles present another danger.
The debris could be contaminated with fentanyl, 50 times stronger than heroin, or the even stronger carfentanil. The white powder can be mistaken for heroin or even flour.
The synthetic opioids, both used as anesthetics by veterinarians, can be absorbed through skin or by breathing it in. No needle stick is needed. A tiny amount can be lethal, according to drugbank.ca.
Heroin can be cut with these strong drugs, leaving traces on the discarded syringes and other paraphernalia.
“Just leave them in place. Don’t touch them,” said Shirley Police Chief Sammy Santiago. “Call the police.”
“Call the police department to come pick them up,” said Kathy Newell, executive assistant to the chief of police in Groton. “With the potential of having fentanyl on them, I just wouldn’t advise anyone to touch them.”
Across the state, police departments have encountered the dangerous drugs.
Lunenburg sent a hazmat team to a retail parking lot after a woman reported spilled fentanyl inside an SUV.
Three Chelsea police officers were taken to the hospital after they were possibly exposed to fentanyl while responding to a motor-vehicle crash.
Both incidents happened in August. Public safety workers have strict protocols to follow if one of the drugs is suspected.
“Don’t touch this stuff, or the wrappings that it comes in without the proper personal protective equipment,” said Chuck Rosenberg, acting administrator of the U.S. Drug Enforcement Administration in a training video uploaded to YouTube in June. He was talking about fentanyl. Even dogs are vulnerable, he said.
Symptoms of exposure show up within minutes. They include difficulty breathing, drowsiness, pinpoint pupils and clammy skin.
Naloxone can provide an antidote, but sometimes requires multiple doses, the DEA wrote in a warning issued in 2016.
Naloxone is often called by the brand name Narcan.
Follow Anne O’Connor on Twitter @a1oconnor.